Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Weird bleeding under the skin! See photo

(18 Posts)
olgaga Fri 03-Oct-14 08:45:42

I desperately need some thoughts on this. The photo is of my forearms (you can see the watch indentation on my left wrist).

About three years ago I started getting the occasional red spot on my right forearm just above the wrist. They appear very quickly. In the past 18 months or so they started to get bigger and uglier looking. Occasionally there will be a tiny speck where the blood has broken through the skin.

Last year I took a series of photos and went to my GP to discuss. She sent me for a battery of blood tests and everything came back normal, but as you can see I'm still getting them. They are unpredictable and really ugly and noticeable but obviously after three years they're probably not life-threatening.

I take Citalopram, Thyroxine and a variety of steroid/COPD medication.

Any thoughts?

NK346f2849X127d8bca260 Fri 03-Oct-14 09:20:57

Could it be side effects from one of the drugs you take?
I am on betablockers and get little blood spots under the skin, worse time was when I got my legs waxed once. My doctor said it was a side effect of the tablets I am on.

olgaga Fri 03-Oct-14 09:41:23

Since I posted this I've been searching all the medications I take, and Seretide (a corticosteroid) does seem to be the most likely suspect. It fits with the joint/muscle pain and metabolism change I've experienced too.

Trouble is there doesn't seem to be an alternative sad. Thanks very much for your reply.

ELR Fri 03-Oct-14 10:56:57

Iron deficiency? I had something similar a few years ago on my legs went to gp and was found to be anaemic. Could be something else so should check out. With the docs really.

olgaga Fri 03-Oct-14 11:08:46

Hi I already take Ferroglobin daily as I was found to be anaemic when my thyroid was diagnosed.

Have spoken to the COPD nurse who pointed out I'm on the lowesst dose Seretide, however she agreed to try a non-steroid inhaler to try for two months. If I get into difficulties with breathing I'll have to go and get oral steroids and go back on the Seretide.

It's worth a try though as I'm pretty sure the joint pain, muscle cramps, lethargy and weight gain are perhaps linked to the steroid use too.

It's awful when you have to start taking lots of different medication for different problems. I'm only 54 and I feel so worn out!

ChestyNut Fri 03-Oct-14 18:19:15

I've noticed the same spots on people who take steroids OP.

olgaga Fri 03-Oct-14 20:43:07

Thanks everyone, you've helped me in the right direction.

I need to quantify the risk is to my lungs but tbh if I can get a bit of a break from these symptoms it'll give me a lot to think about.

thanks To you all who had a look & an opinion!

Handsup Sun 05-Oct-14 16:42:24

I'm on symbicort for asthma and although not quite like your rash I get petechiae when I scratch - I'm now thinking it's the symbicort causing my symptoms as bloods have come back clear.

olgaga Mon 06-Oct-14 09:42:33

My COPD nurse has swapped Seretide for Serevent for a two month trial - rather reluctantly.

Apparently it takes about a month for the steroids to leave your system so I'll see how I get on and update my progress.

I'm obviously a bit worried about how this might affect control of the lung inflammation but I think it's worth a try.

Since I started this thread I've read quite a lot about individuals on corticosteroids being affected not just by the bleeding/bruising but also weight gain/stomach bloating, joint and muscle pain - all of which have become a problem for me over the past 3.5 years.

I've been taking Seretide for about 4 months longer than that.

Handsup Mon 06-Oct-14 11:59:53

Is serevent an inhaler that opens up the lung but isn't a steroid? I think I may of tried that particular inhaler although it works better for copd rather than asthma.
I would love to come off inhaled steroids but I've got no chance with my lungs.

olgaga Tue 07-Oct-14 00:07:18

Hands yes that's right, you'll find the details on various websites. Think it depends o the stage of your asthma or copd & the dose you currently take.

magso Tue 07-Oct-14 09:06:13

I get similar petechial haemorrhages in all sorts of places and am on a steroid inhaler but also had to have many short courses of oral steroids too (asthmatic). It seems to make blood vessels fragile. I take serevent (long acting bronchodilator)separately to the corticosteroid, because I need a higher dose of corticosteroid spray. I think for asthmatics, steroids are the way of keeping inflammation down so are always given before adding a long acting bronchodilator if needed. Its different for COPD. I take magnesium to help with muscle aches - the easiest way if you like soaking in bath is to add a cup of Epsom salts once a week and have a long soak. One of the asthma medications can deplete magnesium - can't remember which.

olgaga Tue 07-Oct-14 12:57:57

Yes I picked up on the magnesium and also take calcum & cod liver oil plus Ferroglobin too.

Apparently ditching bottled water and drinking tap helps too.

Handsup Tue 07-Oct-14 21:08:16

That's interesting you got the petechiae rashes magso - for years I've been wondering what the hell was going on with my skin - it never occurred to the docs to tell me this could be a side effect of inhaling steroids for years.

Handsup Tue 07-Oct-14 21:08:16

That's interesting you got the petechiae rashes magso - for years I've been wondering what the hell was going on with my skin - it never occurred to the docs to tell me this could be a side effect of inhaling steroids for years.

magso Wed 08-Oct-14 23:17:10

I don't know for sure it is, but a dr I saw for something else could see just by looking at me that I was on corticosteroids. Perhaps we should ask a medic? But its only since I had to go on the higher dose corticosteroid inhalers. My skin is thinner - and that I know is a sign.

bnurse Sun 22-Jan-17 13:47:24

Sorry, understand no one has posted on this topic for nearly a year, but it's new to me. I have this same problem & do not have any lung issues. I have been diagnosed with anemia in the past. As a RN & my experience working with COPD, Asthma & related breathing issues & rarely seeing these bruising/bleeding sites, I am more inclined to believe these bleeding spots are related to anemia, people with thinning skin & Hep C that people have not been tested for!

3penguins Sun 22-Jan-17 13:54:42

Are you on statins? DM had this whilst taking statins

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now